Alert archive / Hawaii / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 27, 2023, 12:59 PM HST for Kalawao County, Hawaii. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2023, 12:59 PM HST (22:59 UTC)
- Expired
- Jan 28, 2023, 7:00 AM HST
- In force
- 18 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 86 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WGHW50 PHFO 272259
FFWHFO
HIC009-280200-
/O.NEW.PHFO.FF.W.0002.230127T2259Z-230128T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1259 PM HST Fri Jan 27 2023
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 400 PM HST.
* At 1259 PM HST, radar and rain gages indicated that heavy rain
continues to fall along the slopes of Haleakala. Peak rain rates
of 1 to 3 inches have been occurring along the windward slopes
from Haiku to Hana. Heavy rainfall has also been moving over
Upcountry Maui. This rainfall is expected to produce flooding is
the normally dry gulches in the Kihei and Wailea areas. Additional
rainfall is expected to move over the island from the east through
the afternoon.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 400 PM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Maui in Maui County.
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KODAMA10 follow-up statements
645
WGHW70 PHFO 280009
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
209 PM HST Fri Jan 27 2023
HIC009-280200-
/O.CON.PHFO.FF.W.0002.000000T0000Z-230128T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
209 PM HST Fri Jan 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON FOR THE ISLAND OF MAUI IN MAUI COUNTY...
At 209 PM HST, Maui Emergency Management reported that South Kihei
Road has been closed at Kulanihakoi Gulch, and Piilani Highway was
closed near Nuu. Several stream gages along the windward side of
Haleakala indicated rapid rises in water levels. Radar showed
rainfall continuing to move over the slopes of Haleakala from the
east, with peak rain rates of 1 to 2 inches per hour. This heavy
rainfall activity should continue into the evening hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...OBSERVED
$$
KODAMA864
WGHW50 PHFO 280145
FFWHFO
HIC009-280500-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-230128T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
345 PM HST Fri Jan 27 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 700 PM HST.
* At 345 PM HST, radar indicated heavy rain continuing to affect the
slopes of Haleakala. The most intense rainfall recently has been
over the Hana area with rain rates of 1 to 3 inches per hour. The
Maui Emergency Management Agency reported that Pulehu Road has
been closed above the landfill. South Kihei Road remains closed
near Kulanihakoi Gulch and Piilani Highway also remains closed
near Nuu. Heavy rainfall will continue to move over the slopes of
Haleakala into the evening hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 700 PM HST if flooding
persists.
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR INDICATED
$$
KODAMA731
WGHW70 PHFO 280245
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
445 PM HST Fri Jan 27 2023
HIC009-280500-
/O.CON.PHFO.FF.W.0002.000000T0000Z-230128T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
445 PM HST Fri Jan 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM HST THIS EVENING
FOR THE ISLAND OF MAUI IN MAUI COUNTY...
At 445 PM HST, radar indicated heavy rain continuing over the
windward slopes of Haleakala. The highest rain rates were 1 to 2
inches from Keanae to Hana. Although rainfall has eased over other
parts of Maui, runoff remains high and the Maui Emergency Management
Agency reported that Piilani Highway remains closed near Nuu, South
Kihei Road remains closed near Kulanihakoi Gulch, and Pulehu Road
remains closed above the landfill.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR INDICATED
$$
KODAMA972
WGHW50 PHFO 280428
FFWHFO
HIC009-280800-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-230128T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
628 PM HST Fri Jan 27 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1000 PM HST.
* At 628 PM HST, radar indicated heavy rain over the slopes of
Haleakala. Rain was falling at a rate of 1 to 2 inches per hour.
Flash flooding is ongoing. The Honopou Stream and other streams
remains elevated. Although rainfall has eased over other parts of
Maui, runoff remains high.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1000 PM HST if flooding
persists.
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR INDICATED
$$
VAUGHAN237
WGHW70 PHFO 280651
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
851 PM HST Fri Jan 27 2023
HIC009-280800-
/O.CON.PHFO.FF.W.0002.000000T0000Z-230128T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
851 PM HST Fri Jan 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM HST THIS
EVENING FOR THE ISLAND OF MAUI IN MAUI COUNTY...
At 851 PM HST, radar indicated heavy rain continuing to fall over
the slopes of Haleakala. Rain was falling at a rate of 1 to 2 inches
per hour. Maui Emergency Management Agency has reported that
multiple roads will remain closed due to flooding overnight,
including the Piilani Highy near Nuu, South Kihei Road near
Kulanihakoi Gulch, and Pulehu road above the landfill. Radar
indicates that additional rainfall is possible.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR INDICATED
$$
VAUGHAN437
WGHW50 PHFO 280736
FFWHFO
HIC009-281100-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-230128T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
936 PM HST Fri Jan 27 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 100 AM HST.
* At 936 PM HST, radar indicated heavy rain over the slopes of
Haleakala. Rain was generally falling at a rate of 1 to 2 inches
per hour with locally heavier rain up to 3 inches per hour. Water
levels at Honopou Stream and Waikamoi Stream have risen
significantly, and other streams have increased as well. Maui
Emergency Management Agency reports that several roads remain
closed, including the Piilani Highway near Nuu, South Kihei Road
near Kulanihakoi Gulch, and Pulehu Road above the landfill.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 100 AM HST if flooding
persists.
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR INDICATED
$$
VAUGHAN211
WGHW70 PHFO 281005
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1205 AM HST Sat Jan 28 2023
HIC009-281100-
/O.CON.PHFO.FF.W.0002.000000T0000Z-230128T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1205 AM HST Sat Jan 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM HST SATURDAY FOR
THE ISLAND OF MAUI IN MAUI COUNTY...
At 1205 AM HST, radar indicated locally heavy rain over 1 inch per
hour over the slopes of Haleakala. Several streams over east Maui
remain elevated. Maui Emergency Management Agency reports that
several roads remain closed, including the Piilani Highway near Nuu,
South Kihei Road near Kulanihakoi Gulch, and Pulehu Road above the
landfill.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Kahului, Kihei, Kula, Keokea, Pukalani, Makawao, Haliimaile,
Keanae, Huelo, Kipahulu, Haiku-Pauwela, Kaupo, Nahiku, Ulupalakua,
Wailea, Pauwela, Paia, Makena, Puunene and Maalaea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2078 15649 2091 15646 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2057 15630 2057 15642
2067 15647 2077 15648
FLASH FLOOD...RADAR INDICATED
$$
VAUGHAN723
WGHW50 PHFO 281051
FFWHFO
HIC009-281400-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-230128T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1251 AM HST Sat Jan 28 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 400 AM HST.
* At 1251 AM HST, radar indicated locally heavy rain over 1 inch per
hour over the slopes of Haleakala. Several streams over east Maui
remain elevated. Maui Emergency Management Agency reports that
several roads remain closed, including the Piilani Highway near
Nuu, South Kihei Road near Kulanihakoi Gulch, and Pulehu Road
above the landfill.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Keanae, Kipahulu, Nahiku, Kula, Kaupo, Makawao, Huelo, Pukalani,
Keokea, Haiku-Pauwela, Haliimaile, Hana, Pauwela, Paia, Haleakala
National Park, Wailua, Kailua and Hamoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 400 AM HST if flooding
persists.
LAT...LON 2079 15639 2090 15638 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2061 15622 2063 15627
2067 15633
FLASH FLOOD...RADAR INDICATED
$$
VAUGHAN766
WGHW50 PHFO 281342
FFWHFO
HIC009-281700-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-230128T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
342 AM HST Sat Jan 28 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 700 AM HST.
* At 342 AM HST, radar indicated locally heavy rain over 1 inch per
hour over the slopes of Haleakala, and heavy rain continues to
move onshore. Several streams over east Maui remain elevated and
additional rainfall will be possible over the next several hours.
Maui Emergency Management Agency reports that several roads remain
closed, including the Piilani Highway near Nuu, South Kihei Road
near Kulanihakoi Gulch, and Pulehu Road above the landfill.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Keanae, Kipahulu, Nahiku, Kula, Kaupo, Makawao, Huelo, Pukalani,
Keokea, Haiku-Pauwela, Haliimaile, Hana, Pauwela, Paia, Haleakala
National Park, Wailua, Kailua and Hamoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 700 AM HST if flooding
persists.
LAT...LON 2079 15639 2090 15638 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2061 15622 2063 15627
2067 15633
FLASH FLOOD...RADAR INDICATED
$$
VAUGHAN627
WGHW70 PHFO 281512
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
512 AM HST Sat Jan 28 2023
HIC009-281700-
/O.CON.PHFO.FF.W.0002.000000T0000Z-230128T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
512 AM HST Sat Jan 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM HST THIS MORNING
FOR THE ISLAND OF MAUI IN MAUI COUNTY...
At 512 AM HST, radar indicated locally heavy rain over the slopes of
Haleakala. Rain was falling at a rate of up to 1 inch per hour.
Although area streams have begun to subside, they remain susceptible
to rapid rises with additional rainfall. Several roads remain
closed, including the Piilani Highway near Nuu, South Kihei Road
near Kulanihakoi Gulch, and Pulehu Road above the landfill.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Keanae, Kipahulu, Nahiku, Kula, Kaupo, Makawao, Huelo, Pukalani,
Keokea, Haiku-Pauwela, Haliimaile, Hana, Pauwela, Paia, Haleakala
National Park, Wailua, Kailua and Hamoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2079 15639 2090 15638 2096 15632 2095 15623
2087 15614 2087 15612 2085 15612 2084 15611
2081 15600 2077 15597 2070 15598 2064 15604
2061 15614 2062 15619 2061 15622 2063 15627
2067 15633
FLASH FLOOD...RADAR INDICATED
$$
VAUGHANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 10:02 AM HST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 27, 10:02 AM HST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1002 AM HST Fri Jan 27 2023 .SYNOPSIS... Cool, dry and breezy northeast trade winds will continue over Kauai and Oahu through early Saturday, as cloudy and locally wet conditions persist near a dissipating front over the Big Island and Maui County. A developing trough will linger over the island chain through Monday, acting as a focus for cloud and shower development statewide, while also bringing strong northeast trade winds to Kauai and Oahu. A developing low aloft will bring the potential for locally heavy rainfall from Saturday into Monday, especially over windward areas. && .DISCUSSION... A stalled surface front has transitioned to a trough, and is acting to focus showers and isolated thunderstorms over the area from Maui to N Big Island, while stable, cool and mostly dry conditions persist over Oahu and Kauai. A sharp upper-level trough is generating layered clouds across the Big Island and parts of Maui County, while maintaining enough instability to trigger a few thunderstorms. The heaviest showers this morning have been over windward East Maui, in the Alenuihaha Channel, and over near shore windward Big Island waters, with a strong thunderstorm recently passing near Upolu Point. A rain gage at West Waialuaiki has recorded nearly 10 inches of rain over the past 24 hours. In contrast, the breezy NE flow over Oahu and Kauai is delivering broken to overcast stable low clouds that are stacking up along windward slopes. Although it is mostly dry, some of these clouds have managed to drop a few hundredths of an inch of rain while dew points in the mid- to upper-50s are maintaining a cool feel. Expect some small changes through tonight as the surface trough drifts W, and the upper level trough broadens and slowly weakens. The focus for rainfall should remain along the surface trough, maintaining higher rain chances and the possibility of thunderstorms along windward slopes of northern Big Island and Maui County. Interior sections of the Big Island may experience an afternoon heavy shower or thunderstorm, as high clouds have thinned somewhat this morning. In addition, the Big Island Summits could see snow showers, mainly in the afternoon. On Oahu and Kauai, expect morning windward clouds to deliver a few light sprinkles, then largely burn off by mid morning. Dew points may creep up as the air modifies tonight, but chances for showers will remain very low. For Saturday, the surface trough will drift W as an upper level trough sharpens W of the islands. Wet conditions will hold across windward Maui County, but guidance has been consistent in spreading rainfall to Oahu Saturday, with showers primarily affecting windward areas. The deepening upper level trough will generate more widespread high clouds and may trigger a few thunderstorms across the wetter windward areas. Interior Big Island could also see a few afternoon thunderstorms and summit snow showers as well. On Kauai, drier conditions will persist. Saturday night into Monday, chances for heavy rainfall and thunderstorms increase, but the specifics remain uncertain. The GFS and ECMWF model both sharpen the upper level trough just west of Kauai Saturday night and produce a compact upper level low to the southwest of the state Sunday. This will lead to mid level ascent that will thicken high clouds over the island chain and produce moist and unstable conditions. The GFS continues to produce what appears to be a spurious surface low over the state, and the more believable ECMWF solution draws ample moisture over the Big Island, while the lingering surface trough continues to feed low level moisture over windward slopes of Maui County and Oahu, and perhaps to Kauai be late Sunday. There is increased confidence that the sharpening low level trough will lead to strengthening NE trade winds over Kauai and Oahu, potentially strong enough to warrant a Wind Advisory on Sunday. Though wet conditions will likely linger into Monday, the GFS and ECMWF show the upper level low drifting away from the state to the southwest, suggesting that chances for heavy rainfall will decrease as high clouds thin. Breezy NE to E winds will persist, focusing the bulk of the shower activity over windward areas. Beyond Monday, the forecast favors trade winds, but the uncertainty remains unusually high. The longwave pattern points toward lingering upper level troughing, suggesting that we could stay in a wetter regime. && .AVIATION... A surface trough is stalled over the Alenuihaha Channel. The morning sounding at Hilo reveals deep moisture and moderate instability throughout the air column ahead of the front. The sounding at Lihue revealed dry and stable conditions in its wake. Persistent rain showers and localized thunderstorms are thus expected across the eastern half of the state throughout the day today and into the evening hours. Locally heavy showers or thunderstorms could linger across East Maui and the Big Island through the overnight hours. Elsewhere across the state, extensive areas of low topped clouds with limited shower activity will prevail. Occasional MVFR conditions in low clouds and showers are likely statewide today, especially along north and east facing slopes and coasts. Brief IFR in heavy showers or thunderstorms is possible over Maui and Windward Big Island. AIRMET Sierra for mountain obscuration remains in effect for Windward portions of Oahu, Molokai, Maui, and the Big Island. Conditions are expected to improve over Oahu this evening, but are expected to continue through Saturday morning for the remaining islands. && .MARINE... A trough over the eastern part of the state will continue to produce showers and isolated thunderstorms around Maui County and the Big Island through tonight, then shift westward slightly on Saturday to include Oahu waters as well. Moderate to locally strong northeast winds will strengthen today as a high builds northwest of the state. Winds will increase to near gale speeds over the western half of the state this weekend as the high strengthens and a developing trough over the state helps sharpen the gradient. A Small Craft Advisory (SCA) is currently in effect due to a combination of high seas and locally strong winds for most waters through this afternoon. The SCA zones will need to be readjusted this afternoon as seas drop below 10 feet throughout the day. The current (310-320 degrees) northwest swell is fading, but still producing surf at low-end High Surf Advisory (HSA) levels this morning. The HSA is expected to be dropped by this afternoon as the swell drops further. A series of moderate north swells will move through the local waters later today into the first half of next week. These swells will keep surf elevated along north facing shores. A long-period, moderate northwest swell (310 degrees) is expected to boost surf heights back to advisory levels along north and west facing shores Sunday into Monday. Surf along east facing shores should see some wrap from the north to northwest swells through early next week. South shore surf will remain small into early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui. Flood Watch through Sunday afternoon for Maui Molokai Lanai and Kahoolawe. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Birchard/Wroe AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 5:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Jan 26, 7:12 PM HST | Areal Flood Advisory | HFO | Hawaii | 10 hr |
| Jan 27, 6:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 27, 8:56 AM HST | Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
| Jan 27, 10:32 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.